Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 56, NWS Birmingham, AL

March 9, 2003Montgomery County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 9, 2003, 7:50 AM CST for Montgomery County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2003, 7:50 AM CST (13:50 UTC)
Expired
Mar 9, 2003, 8:15 AM CST
In force
25 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Montgomery County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -195 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
-195 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WUUS54 KBMX 091350
SVRBHM
ALC101-091415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
749 AM CST SUN MAR 9 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 815 AM CST

* AT 749 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME NORTH CENTRAL CRENSHAW COUNTY...
  MOVING EAST AT 50 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL 
SOUTHERN MONTGOMERY COUNTY...SELLERS...GRADY...AND DUBLIN.

HAIL TO THE SIZE OF GOLFBALLS HAS BEEN REPORTED WITH THIS STORM. IF 
YOU ARE IN THE PATH OF THE STORM MOVE TO A STURDY SHELTER.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3209 8640 3214 8600 3200 8600 3198 8629
          3206 8630

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:29 AM CST, 5 hours 21 minutes earlier.

Area forecast discussion, Mar 9, 2:29 AM CST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
229 AM CST SUN MAR 09 2003

COLD FRONT ACROSS THE NORTHWEST SECTIONS OF ALABAMA WILL
MOVE MOVE SLOWLY SOUTHEAST ACROSS THE AREA TODAY.  VORT MAX/IMPULSE
WILL MOVE RAPIDLY FROM WEST TO EAST ACROSS THE SOUTHERN SECTIONS OF
THE AREA MAINLY THIS MORNING.  LATEST RADAR LOOPS SHOW MAINLY LIGHT
PRECIP ACROSS THE WESTERN SECTIONS OF THE AREA AT THE PRESENT TIME.
FOR TODAY...WILL GENERALLY GO WITH ISOLATED SHOWERS ACROSS THE
CENTRAL SECTIONS...WITH SCATTERED POPS ACROSS THE SOUTH.  WILL ALSO
MENTION THUNDERSTORMS POSSIBLE ACROSS THE SOUTHERN SECTIONS.

RAPID DRYING WILL TAKE PLACE TONIGHT AS HIGH PRESSURE BUILDS IN
FROM THE NORTHWEST.  NICE DAY ON TAP FOR MONDAY WITH MOSTLY SUNNY
SKIES CENTRAL SECTIONS AND PARTLY CLOUDY CONDITIONS FURTHER TO THE
SOUTH.

FOR TEMPERATURES USED A BLEND OF MODEL GUIDANCE TODAY AND TONIGHT...
THEN WENT ABOVE GUIDANCE ON MONDAY DUE TO MORE EXPECTED SUNSHINE
AND ONLY WEAK COLD AIR ADVECTION.

LOOKING AT THE REMAINDER OF THE WORK WEEK...PATTERN APPEARS TO BE
RATHER QUIET AS WEAKER ZONAL FLOW PREVAILS.  WILL SHOW AN INCREASE
IN CLOUDS FOR THURSDAY THROUGH SATURDAY AS LOW LEVEL SOUTHERLY FLOW
DEVELOPS...BUT WILL HOLD OFF ON AN MENTION OF PRECIP FOR NOW.
TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL.

BHM 65/38/63/38/66 10000
MGM 68/42/68/41/70 4-000

.BHM...NONE.
Hazardous weather outlook, Mar 9, 7:37 AM CST, 13 minutes before
ALZ011>015-017>050-091445-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
737 AM CST SUN MAR 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS CENTRAL AND SOUTHERN
SECTIONS OF THE AREA TODAY. WITH THE MOST AVAILABLE MOISTURE ACROSS
SOUTHERN ALABAMA...THUNDERSTORMS ARE EXPECTED TO DEVELOP GENERALLY
ALONG AND SOUTH OF A LINE FROM DEMOPOLIS...TO MONTGOMERY...TO
PHENIX CITY. THE THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL.

MINOR RIVER FLOODING WILL CONTINUE TO OCCUR ALONG THE SOUTHERN BLACK
WARRIOR RIVER BASIN...AND ON THE SOUTHERN TOMBIGBEE RIVER BASIN.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

THE SOUTHERN REACHES OF BOTH THE BLACK WARRIOR AND THE
TOMBIGBEE RIVERS ARE EXPECTED TO FALL BELOW FLOOD STAGE ON MONDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY DUE TO THE ISOLATED NATURE OF THE POTENTIAL
SEVERE THUNDERSTORMS.

In the hours before

Local storm report, Mar 9, 5:01 AM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 AM CST SUN MAR 09 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 AM    GOSHEN                    AL   1.75 IN HAIL
03/09/03   PIKE                           HEAVY ACCUMULATION. HAIL
                                          RANGING 3/4 TO 13/4
                                          INCH.

0435 AM    LITTLE OAK                AL   1.75 IN HAIL
03/09/03   PIKE                           HEAVY ACCUMULATION
Local storm report, Mar 9, 7:42 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 AM CST SUN MAR 09 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 AM    GOSHEN                    AL   1.75 IN HAIL
03/09/03   PIKE                           HEAVY ACCUMULATION. HAIL
                                          RANGING 3/4 TO 13/4
                                          INCH.

0435 AM    LITTLE OAK                AL   1.75 IN HAIL
03/09/03   PIKE                           HEAVY ACCUMULATION

0640 AM    FORT DEPOSIT              AL   1.75 IN HAIL
03/09/03   LOWNDES                        P.D.
Local storm report, Mar 9, 7:42 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 AM CST SUN MAR 09 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
           ....COR LOWNDES TIME....

0430 AM    GOSHEN                    AL   1.75 IN HAIL
03/09/03   PIKE                           HEAVY ACCUMULATION. HAIL
                                          RANGING 3/4 TO 13/4
                                          INCH.

0435 AM    LITTLE OAK                AL   1.75 IN HAIL
03/09/03   PIKE                           HEAVY ACCUMULATION

0740 AM    FORT DEPOSIT              AL   1.75 IN HAIL
03/09/03   LOWNDES                        P.D.
Local storm report, Mar 9, 7:42 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 AM CST SUN MAR 09 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 AM    GOSHEN                    AL   1.75 IN HAIL
03/09/03   PIKE                           HEAVY ACCUMULATION. HAIL
                                          RANGING 3/4 TO 1 3/4
                                          INCH.

0435 AM    LITTLE OAK                AL   1.75 IN HAIL
03/09/03   PIKE                           HEAVY ACCUMULATION

0740 AM    FORT DEPOSIT              AL   1.75 IN HAIL
03/09/03   LOWNDES                        P.D.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 4:24 AM CSTSevere Thunderstorm WarningBMXPike51 min
Mar 9, 7:24 AM CSTSevere Thunderstorm WarningBMXLowndes36 min
Mar 9, 7:56 AM CSTSevere Thunderstorm WarningBMXPike34 min
Mar 9, 8:11 AM CSTSevere Thunderstorm WarningBMXLowndes34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.